“Allergies” – Sometimes they’re real, but usually they’re not

In Editorial, Featured, Opinion by Shahbaz Syed4 Comments

How often have you seen a patient with more documented allergies than medications they’re taking? Commonly; patient’s will often suggest that they are allergic to medications like sulfa, penicillin, codeine and morphine in the Emergency Department. We often think for a moment, and prescribe something different – but I’d like to argue that this line of thinking is far more harmful than we think, and is doing our patients and the healthcare system a great disservice. An inherent problem is certainly the overprescribing of medications, and antibiotics in particular, but we’re going to ignore that issue for the sake of this article.

Penicillin Allergies and Antibiotic Cycling

Penicillin was discovered by Dr. Alexander Flemming in 1928, and heralded as perhaps the greatest discovery in the history of medicine1. However, approximately 10% of Canadians report an allergy to penicillin, but multiple recent studies have demonstrated that less than 20% of patients have true allergies to penicillin based antibiotics2,3.

This misrepresentation of medication allergies can have significant negative consequences for healthcare delivery. On a superficial level, this means that physicians may have to prescribe an second line antibiotic, or enhance the use of fluoroquinolone antibiotics – increasing the potential for treatment failure or the development of resistance to these critical, much needed medications.

Perhaps more importantly, however, one of our best suggested ways to mitigate antibiotic resistance is through the cycling of antibiotics. Antibiotic resistance occurs through various mechanisms; either an random genetic mutation affords an microbiological change, conferring resistance and allowing that bacterium to spread, or an enzymatic trait is proliferated amongst a group of bacteria, allowing resistance capabilities to develop and spread. Once we notice high levels of resistance to a particular antibiotic, we stop using that agent. Penicillin is an excellent example of this, resistance levels began to rise, and so we have decreased our use. As a result, over generations, bacteria eventually lose their resistance to penicillin, and are once again susceptible4. In an age with increasing antibiotic resistance, this useful tool of antibiotic cycling is an important weapon in our microbiological arsenal.

When patient’s state that they are allergic to a medication, they often don’t know what that allergy is – they state that it happened when they were a child, and someone told them that they were allergic. Penicillin is a difficult one to interpret, as historically, viral illness were often treated with antibiotics (unfortunately, this trend continues today). In children, it is common for a virus to often cause a rash (or a viral exanthem), and so patients and physicians may erroneously think that an antibiotic was responsible for the child’s rash.

Another commonly cited reaction to antibiotics is an GI upset. It is important to note and highlight the differences between side effects and allergic reactions to patients, because failing to accept that medications have side effects demonstrates some unfortunately idealistic thinking.

Cross Reactivity

For some reason, unbeknownst to me, medical schools continue teaching students that in patients with an penicillin allergy, there is a cross reactivity rate of about 10%. This is a horrible misconception, an quite frankly a very dangerous myth. Having previously discussed that most penicillin allergies are not true allergies, we need to next consider that allergic reactions to cephalosporins is even more rare (about 0.02% of patients taking the antibiotic). Historically, cephalosporins and penicillins had physical contamination, when produced in the same manufacturing space. Now, however, the rate of cross reactivity between cephalosporins and penicillins is close to 0%, and any allergic reaction probably represents an allergy to the two different medications, rather than a cross reactivity 5 .

Side effects ≠ allergies

Often times, when patients have a long list of allergies, it should be noted that the individual likely has sensitivities” to those medications. Really, what is attempting to be conveyed is that the patient did not like the side effects of that medication. Allowing this to be labelled as an allergy, however, is dangerous and misleading.

How often have you seen a documented allergy to codeine – only for the patient to tolerate morphine or hydromorphine?

All medications have side effects, and physicians and patients alike need to acknowledge and appreciate this. We don’t have perfect medications or treatments for disease, and to suggest we do is too idealistic to allow for the practice of good medicine. To treat pain with narcotics, we need to accept that nausea, constipation, feeling foggy are part of the effect. The alternative, is to inadequately treat a patient’s pain, or to cycle to medications with worse potential side effects. Explaining these differences between allergies and side effects will help to ensure that we can appropriately use medications for patients when indicated.

What can we do?

The most important thing, that we can do as physicians is to inform and educate our patients regarding allergies and side effects. We know that educated patients tend to elect for informed decision making. We need to warn patients of potential side effects to medications, and caution them that these are not true allergies. We need to work around side effects, and appreciate that they are a complication of providing adequate treatment to our patients.

Secondly, we need to provide the right therapy, and in particular, the right antibiotics to our patients. Antibiotic resistance patterns tend to be geographical in nature, and so each infectious disease group keeps careful tabs on this. Ensuring that you’re using appropriate first line therapies for your shop is critical. When patient’s state that they have an ‘allergy’ to an antibiotic – but are unsure what that allergy is, or the reaction was more of a side effect, we can provide that medication to the patient in the Emergency Department, where they’re being observed for any possible allergic reaction. If they tolerate the therapy well, we should be utilizing these appropriate antibiotics for these patients. This is a safe, and effective way to help demonstrate which patients have true allergies to medications, and when they do not.

Healthcare providers are constantly trained to ask patient’s about allergies before administering medications. By the same token, we need to use these opportunities to clarify, document and differentiate true allergies from side effects or sensitivities.

While the concept of antibiotic resistance, and super bugs may seem to be a problem for the future, it is already on our doorstep. The US had its first case of an ‘super bug’ – with a patient who died from a microbe resistant to 26 different antibiotics6. This is a problem for our generation of physicians to begin handling, because if we don’t – the problem will be too late to solve.

 


1.
Markel H. The real story behind penicillin. PBS NewsHour. http://www.pbs.org/newshour/rundown/the-real-story-behind-the-worlds-first-antibiotic/. Published September 27, 2013. Accessed September 15, 2017.
2.
Leis J, Palmay L, Ho G, et al. Point-of-care Beta-lactam Allergy Skin Testing by Antimicrobial Stewardship Programs: A Pragmatic Multicenter Prospective Evaluation. Clin Infect Dis. June 2017. [PubMed]
3.
Drug and. Penicillin allergy-getting the label right. BMJ. 2017;358:j3402. [PubMed]
4.
Davies J, Davies D. Origins and evolution of antibiotic resistance. Microbiol Mol Biol Rev. 2010;74(3):417-433. [PubMed]
5.
Herbert M, Brewster G, Lanctot-Herbert M. Medical myth: Ten percent of patients who are allergic to penicillin will have serious reactions if exposed to cephalosporins. West J Med. 2000;172(5):341. [PubMed]
6.
Nevada woman dies of superbug resistant to all available US antibiotics. STAT. https://www.statnews.com/2017/01/12/nevada-woman-superbug-resistant/. Published January 12, 2017. Accessed September 15, 2017.
(Visited 3,687 times, 1 visits today)
Shahbaz Syed

Shahbaz Syed

FRCPC Emergency Medicine Physician at the University of Ottawa, with a fellowship in Digital Scholarship, and an special interest in rational resource utilization. Additionally, holds a role as editor for CanadiEM, and is the junior social media editor for CJEM.
Shahbaz Syed
- 3 days ago
  • Gaye Batt

    Shouldn’t we teach the Drs! The patients aren’t the ones with the prescription pad.

    • Adam Thomas

      Gaye: I think that given this website is generally directed towards health professionals, the intended audience is in fact those individuals whom prescribe medications on a regular basis. Hope that helps.

  • Evan MacDonald

    I was hoping to receive a clarification on the reference 5. Based on the title, journal, and year of publication, if this reference provided the foundation for the comment of ” Now, however, the rate of cross reactivity between
    cephalosporins and penicillins is close to 0%, and any allergic reaction
    probably represents an allergy to the two different medications, rather
    than a cross reactivity.” Thank you for any insight you may provide!

    • Shahbaz Syed

      My apologies! I am not sure where that very erroneous reference came from! I have corrected the reference software, the correct one is: Herbert M, Brewster G, Lanctot-Herbert M. Medical myth: Ten percent of patients who are allergic to penicillin will have serious reactions if exposed to cephalosporins. West J Med. 2000;172(5):341. [PubMed].

      Thanks for pointing that out!